Although oral corticosteroids are effective for the treatment of myasthenia gravis (MG), the possibility of steroid-induced exacerbation of symptoms, especially during the initial course of steroid therapy, has limited their use patients with severe MG. However, the factors influencing or predicting in exacerbation are not well understood. The purpose of this study was to identify the clinical factors that predict the initial paradoxical exacerbation of MG in response to steroid therapy. Fifty-five consecutive patients who were administered for the first time high doses of prednisone (40-80 mg) in a tertiary medical centre in Seoul, were included. Prednisone-induced exacerbation was defined as a significant reduction in a patient's Myasthenia Gravis Severity Scale (MSS) score within 4 weeks of prednisone administration. We divided the patients into two groups on the basis of whether or not they experienced prednisone-induced exacerbation, and investigated the differences between the two groups with respect to clinical, laboratory and electrophysiological features. Twenty-three patients (42%) experienced definite exacerbation after prednisone therapy. Older age, predominantly severe bulbar symptoms, and low MSS score were found to be significant clinical predictors of exacerbation by multivariate logistic regression analysis. A high daily dosage of prednisone relative to body weight was found to be neither a predictor of exacerbation nor a predictor of early improvement in bivariate correlation analysis. Steroid-induced exacerbation in MG is a frequently encountered and challenging problem. Clinicians should be aware of the possibility of exacerbation of MG when prescribing prednisone, especially when treating elderly, bulbar dominant, or severely myasthenic patients.